Texas, 2020

Damaging Winds and Strong Wind in Texas, May 7 to 8, 2020

May 7 to 8, 2020 · NWS SHV · 10 events in 7 counties and zones

A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast into Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana during the early morning hours of May 8th, strengthening as it encountered greater instability and a strong southerly low level jet. This resulted in the development of severe thunderstorms containing damaging winds, triggering numerous reports of wind damage across these areas. In addition, strong surface winds with gusts up to 50 mph ahead of the complex of showers and thunderstorms also downed several trees given the wet antecedent soil moisture conditions in place from above normal rainfall observed since the start of the year. These storms exited Northeast Texas prior to daybreak on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 7, 8:26 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 7, 8:26 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
926 PM CDT Thu May 7 2020

.UPDATE...

Still awaiting upper level forcing to help generate scattered
convection across Central and Southwest Oklahoma which will
eventually become our weather maker late tonight near and to the
northwest of the Interstate 30 Corridor. Latest high res guidance
suggests that this will begin occurring closer to midnight with
this convection likely not moving into our region until closer
the 2-4 am window. Sfc based instability is non-existent across
our region but MUCAPE values in excess of 2000G/KG suggest that
these storms will be fueled by a vigorous low level jet with progs
supporting values in excess of 50kts across the I-35 Corridor.

Thus, this convection, once it forms and begins accelerating into
our northwest zones will support a damaging wind and/or hail
threat through the predawn hours. With the latest guidance coming
in, looks like the strongest of these storms should stay north of
the Interstate 20 Corridor of NE TX and N LA through 12z Fri and
therefore have left the fcst pop coverage overnight unchanged.
Also, overnight low temps are in the ballpark so no changes
necessary in this department either.

13

&&

.PREV DISCUSSION... /issued 505 PM CDT Thu May 7 2020/

AVIATION...

VFR conditions currently prevailing across all our terminal
locations late this afternoon and those conditions should hold out
through a majority of the evening hours as we await a complex of
storms to move out of the Plains and into our airspace later
tonight.

Boundary layer moisture saturation could begin as early as late
evening at the LFK terminal but should begin to see MVFR ceilings
spreading northward, encompassing at least the LFK/TYR/GGG
terminals in the 04z-09z timeframe. Have introduced VCTS to all
terminal locations with the exception of the LFK terminal between
06z and 12z on Fri with TEMPO TSRA, MVFR ceilings and VRB wind
gusts to account for a narrow line of convection expected to move
from northwest to southeast through our airspace near and after
12z on Fri. Could see redevelopment by late morning through the
afternoon along the true cold front across our southeast airspace
by late morning through the afternoon hours as well so accounted
for this with VCTS mention a little later in the aftn at the
ELD/LFK terminals.

SE to S winds 8-12kts with higher gusts across our NE TX terminal
locations overnight will become southwesterly in advance of the
cold front that should move through our airspace during the day
Friday. Post frontal winds will be sustained near 10-15kts with
gusts upwards of 25kts at times with a very tight post frontal
pressure gradient in place.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  76  51  70 /  40  80  10  10
MLU  62  77  48  69 /  20  80  10  10
DEQ  60  72  44  68 / 100  30   0   0
TXK  63  72  47  68 /  90  50   0   0
ELD  61  74  45  68 /  60  80   0   0
TYR  66  74  50  72 /  50  70   0  10
GGG  65  76  50  71 /  40  80   0  10
LFK  67  80  54  73 /  20  60  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, May 7, 1:46 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
246 PM CDT Thu May 7 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-082000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
246 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A few showers and isolated thunderstorms will be possible a
little before midnight for areas along and west of a line from
Tyler to Texarkana to Hope. Then a line of thunderstorms will
develop overnight along a cold front moving into the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A line of showers and thunderstorms will progress southeast across
the region along a cold front by early Friday morning and through
the remainder of the day. Strong to severe thunderstorms capable
of producing large hail and damaging winds will be possible. In
addition, high rainfall rates could lead so some isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight and Friday.

The radar

The Shreveport radar (KSHV), 149 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 strong wind. Local standard time, as filed.

Strong Wind, Wood

When
May 7, 10:42 PM CST
Where
Wood forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

One inch tree limbs were broken from gradient wind gusts. A few shingles were also blown off of a home two miles northeast of Yantis. Report from mPING.

Strong Wind, Rusk

When
May 8, 2:08 AM CST
Where
Rusk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Strong gradient winds downed trees on Highway 323 about 2 miles east of Highway 42 and also on FM 225 north of Laneville.

Strong Wind, Rusk

When
May 8, 2:30 AM CST
Where
Rusk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Strong gradient winds downed trees all throughout Rusk County including FM 225, FM 1798, CR 4137, Highway 43 East, FM 95, Highway 315, CR 368 East, CR 4255, FM 2011 and FM 5081.

Thunderstorm Wind, Red River

When
May 8, 2:40 AM CST
Where
Red River County, 0.41 mi S of Addielou
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.814, -95.221

Several trees were uprooted, power lines were downed, and barn roofs were damaged on FM 195 near the Addielou community.

Strong Wind, Harrison

When
May 8, 3:00 AM CST
Where
Harrison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Strong gradient winds caused a large tree to fall onto a truck and a corner of a home along Highway 80 about a mile west of Loop 390 near Marshall.

Thunderstorm Wind, Red River

When
May 8, 3:06 AM CST
Where
Red River County, 0.84 mi NNE of Bogata
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.482, -95.216

One inch tree limbs were broken off. A few shingles were blown off of a home. Report from mPING.

Thunderstorm Wind, Cass

When
May 8, 3:53 AM CST
Where
Cass County, 1.71 mi WSW of Atlanta
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.115, -94.159

A tree fell onto a home on East Hiram Street.

Thunderstorm Wind, Cass

When
May 8, 3:56 AM CST
Where
Cass County, 1.48 mi WSW of Linden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.013, -94.354

Several trees and power lines were downed across Cass County.

Thunderstorm Wind, Camp

When
May 8, 4:09 AM CST
Where
Camp County, 2.8 mi NNE of Pine
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.959, -94.938

Trees were downed on FM 1519, CR 4321, and CR 1110.

Thunderstorm Wind, Upshur

When
May 8, 4:27 AM CST
Where
Upshur County, 1.63 mi SE of Stamps
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.737, -94.757

Trees and power lines were downed in the Southern and Eastern sections of Upshur County.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883649, 883650, 883658, 883651, 883652, 883653, 883654, 883655, 883656, 883657.